Illinois, 2011Damaging Winds and Lightning Strikes in Illinois, July 23 to 24, 2011
July 23 to 24, 2011 · NWS LOT · 6 events in 3 counties and zones
Strong thunderstorms moved across parts of northern Illinois during the early morning hours of July 24th producing heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $541,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorms moved across parts of northern Illinois during the early morning hours of July 24th producing heavy rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 23, 9:11 PM CST, 2 hours 31 minutes earlier.
Area forecast discussion, Jul 23, 9:11 PM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1011 PM CDT SAT JUL 23 2011
.DISCUSSION...
350 PM CDT
FOR THE THIRD DAY IN A ROW NOW THE SAME MAIN FORECAST CONCERNS
CONTINUE TO RESIDE AROUND THE ISSUES OF THIS TROPICAL-LIKE AIR MASS
THAT WILL BE ACROSS THE AREA THROUGH SUNDAY. HEAVY RAINFALL AND
DANGEROUS HEAT WILL AGAIN BE THE RULE OVER THE NEXT 24 HOURS.
THE HEAVY RAIN THREAT IS VERY HIGH ACROSS NORTHERN ILLINOIS AND
NORTHWEST INDIANA AGAIN TONIGHT. WITH THAT SAID...THERE IS A
CONSIDERABLE AMOUNT OF UNCERTAINTY WITH THE CONVECTIVE TRENDS
TONIGHT. HOWEVER...WITH SHOWERS AND THUNDERSTORMS ALREADY
ONGOING...AT LEAST IN A WIDELY SCATTERED FASHION AND THE FACT THAT
FLASH FLOOD GUIDANCE IS NOW EXTREMELY LOW I FELT IT PRUDENT TO ISSUE
A FLASH FLOOD WATCH FOR AREAS ALONG AND NORTH OF I-80 WHERE THE
HEAVIEST RAIN HAS HIT OVER THE PAST COUPLE OF DAYS.
I THINK THEY WILL BE A FEW MAIN AREAS OF CONVECTION TONIGHT. THE FIRST
WILL BE FOCUSED ACROSS MY SOUTH AND SOUTHEASTERN COUNTIES IN
ILLINOIS AND MY NORTHWEST INDIANA COUNTIES. THE SURFACE FRONTAL ZONE
IS IN THE VICINITY OF THE SOUTH END OF LAKE MICHGAN AND GOOD MOISTURE
CONVERGENCE WILL LIKELY OCCUR ACROSS THIS AREA THROUGH THE EVENING
HOURS. CONSIDERING THEIR IS IN EXCESS OF 3000 J/KG OF MLCAPE ACROSS
THIS AREA AND PWS ARE IN EXCESS OF 2" HEAVY RAINFALL WILL BE A MAJOR
ISSUE ALONG WITH THE THREAT FOR SOME STRONG WINDS FROM WET
MICROBURSTS.
ANOTHER AREA OF CONVECTION DEVELOPING ACROSS IOWA APPEARS TO BE TIED
TO A SURFACE BOUNDARY FROM THE EARLY DAY CONVECTION. THIS ACTIVITY
MAY MOVE EASTWARD ACROSS MY AREA BY EARLY THIS EVENING.
OTHERWISE...THE OTHER CONCERNING AREA OF CONVECTION WILL BE ANOTHER
POTENTIAL MCS THAT WILL DEVELOP ACROSS SOUTHERN MN/NORTHERN IA
NEAR THE SURFACE LOW/COLD FRONT LATE THIS AFTERNOON AND EVENING.
THIS MCS COULD MAKE A RUN SOUTHEAST ACROSS SOUTHERN WI AND NORTHERN
ILLINOIS LATER TONIGHT. A WEST/SOUTHWESTERLY LOW LEVEL JET WILL
CONTINUE TO PRODUCE DECENT ISENTROPIC ASCENT ACROSS THE AREA. THIS
SHOULD HELP MAINTAIN ANY CONVECTION THAT DOES DEVELOP THIS EVENING.
THIS MCS WOULD AGAIN LIKELY PRODUCE VERY HEAVY RAIN ALONG WITH THE
POTENTIAL FOR SOME STRONG WINDS.
SHOULD THIS MCS MATERIALIZE THERE COULD BE SOME AREAS ACROSS
NORTHERN ILLINOIS THAT RECEIVE ANOTHER FEW INCHES OF RAIN. THIS
COULD RESULT IN AN EXTREMELY DANGEROUS SITUATION GIVEN THE FLOODING
THAT HAS ALREADY OCCURRED ACROSS PORTIONS OF THE AREA.
CONVECTION WILL ALSO BE POSSIBLE AGAIN TOMORROW AS THE COLD FRONT
MOVES ACROSS THE AREA DURING THE AFTERNOON. HOWEVER...CONVECTIVE
DEVELOPMENT WILL BE LARGELY DEPENDENT ON WHAT AND IF ANY MCS EFFECTS
THE AREA LATE TONIGHT INTO TOMORROW. THIS COULD AGAIN MAKE IT HARD
FOR SOME AREAS TO RECOVER DURING THE AFTERNOON TO SUPPORT STRONG TO
SEVERE CONVECTION. IF STORMS ARE ABLE TO DEVELOP ALONG AND AHEAD OF
THE FRONT THERE WILL BE A THREAT FOR SOME OF THEM TO BE SEVERE AS
THE DEEP LAYER SHEAR INCREASES ACROSS THE AREA. IN ADDITION HEAVY
RAIN IS POSSIBLE.
THE OTHER STORY WILL BE THE END OF THE OPPRESSIVE HEAT ACROSS THE
ENTIRE AREA AS A COLD FRONT MOVES ACROSS THE AREA TOMORROW
AFTERNOON. SURFACE HIGH PRESSURE WILL BUILD IN ACROSS THE WESTERN
GREAT LAKES IN THE WAKE OF THIS FRONT ON MONDAY AND TUESDAY. THIS
WILL PRODUCE COOL AND DRY CONDITIONS FOR MONDAY AND TUESDAY.
UNFORTUNATELY...THE HEAT WILL MAKE A RETURN BY WEDNESDAY AND
THURSDAY AS THE UPPER RIDGE BUILDS NORTHWARD AGAIN. THIS COULD PUT
TEMPERATURES BACK INTO THE LOW 90S AREA WIDE BY WEDNESDAY. IT
APPEARS THAT ANOTHER WET PERIOD MAY DEVELOP BY MID WEEK AS ANOTHER
COLD FRONT FROM A SYSTEM MOVING ACROSS SOUTHERN CANADA DRAPES ITSELF
ACROSS THE AREA BY THE END OF NEXT WEEK.
KJB
&&
.AVIATION...
//ORD AND MDW CONCERNS...UPDATED 03Z...
* LIGHT VARIABLE WINDS THIS EVENING.
* POTENTIAL FOR TSRA NEARBY OVERNIGHT.
RATZER
//DISCUSSION...UPDATED 03Z...
CONVECTIVE DEVELOPMENT LATER TONIGHT CONTINUES TO BE PROBLEMATIC.
TSRA THAT WAS NEAR IKK EARLY THIS EVENING...AS WELL AS CELLS OVER
SOUTHEAST IOWA...HAVE DRIFTED SOUTHEAST AND DIMINISHED FOR THE
MOST PART AND SHOULD NOT BE A FACTOR FOR TERMINAL WEATHER.
THUNDERSTORM COMPLEX OVER CENTRAL WI CONTINUES TO WEAKEN AND
SHOULD PASS NORTH OF MKE...ALSO NOT A FACTOR. AREA OF INTEREST IS
NORTHERN IA/SOUTHERN MN WHERE RECENT DEVELOPMENT HAS INCREASED.
00Z MODEL GUIDANCE CONTINUES TO SUGGEST THAT THIS CONVECTION WILL
BECOME MORE WIDESPREAD OVER NORTHERN IA DURING THE NEXT FEW
HOURS...AND EVENTUALLY SHIFT INTO NORTHERN IL TOWARD MORNING. HAVE
PUSHED BACK VCTS TIMING TO 09-10Z...THOUGH CONSIDERABLE
UNCERTAINTY REMAINS WITH BOTH TIMING AND OCCURRENCE PENDING
FURTHER DEVELOPMENT UPSTREAM.
RATZER
PREVIOUS DISCUSSION FROM 00Z...
FORECAST AREA REMAINS BENEATH WEAK HIGH PRESSURE BUBBLE RESULTING
FROM OUTFLOW AND SUBSIDENCE FROM STRONG STORMS EARLY IN THE DAY.
SYNOPTIC SURFACE FRONTAL ZONE IS ANALYZED TO THE NORTH ACROSS
CENTRAL WI...WHILE CONVECTIVE OUTFLOW BOUNDARIES HAVE COMBINED TO
PRODUCE AN EFFECTIVE BOUNDARY FROM FAR SOUTHERN IA ACROSS NORTHERN
IL TO NEAR IKK AREA. WEAK PRESSURE GRADIENT BETWEEN THESE TWO
FEATURES HAS RESULTED IN LIGHT AND VARIABLE WINDS THROUGH THE
AFTERNOON...AND THIS IS EXPECTED TO CONTINUE INTO THIS EVENING AS
MORE STABLE AIR MASS HAS PREVENTED MUCH APPRECIABLE MIXING ACROSS
THE IMMEDIATE FORECAST AREA. A WEAK LAKE BREEZE HAD SHOWN SIGNS OF
PUSHING INLAND TOWARD ORD/MDW EARLIER...BUT IT HAS LOST DEFINITION
IN LOCAL TDWR DATA AND THOUGH IT COULD STILL SNEAK ACROSS CHICAGO
AREA TERMINALS NEXT FEW HOURS...SHOULD NOT SIGNIFICANTLY ALTER THE
CHARACTER OF LIGHT VARIABLE WIND FIELD.
AS FOR CONVECTION...TWO MAIN AREAS OF FOCUS EXIST THIS EVENING
ACROSS THE REGION. FIRST IS THE OLD CONVECTIVE OUTFLOW BOUNDARY
FROM IA INTO NORTHERN IL. VERY WARM/MOIST AND UNSTABLE AIR ALONG
AND SOUTH OF THIS FEATURE...WITH CONTINUED GENERATION OF NEW
CONVECTIVE CELLS FORMING ALONG IT FROM EAST OF IKK...AND RECENT
VIS SATELLITE SHOWING ADDITIONAL CU DEVELOPING WESTWARD TOWARD
BDF. STRONGER STORMS HAVE ALSO DEVELOPED ACROSS FAR SOUTHERN IA
ALONG THE SAME BOUNDARY...WITH EVIDENCE OF SMALL MID LEVEL WAVE
MOVING OUT OF SOUTHEAST NEBRASKA. THIS REGION SHOULD CONTINUE TO
BE ACTIVE INTO THE NIGHT WITH TSRA AS THIS WAVE CONTINUES TO
PROPAGATE EASTWARD...AND MAY SEE STORMS DEVELOP A BIT FURTHER
NORTH IF WAVE CAN INCREASE SOUTH FLOW ABOVE THE SHALLOW INVERSION
NORTH OF THE BOUNDARY. THESE STORMS MAY NOT IMPACT THE TERMINALS
DIRECTLY...BUT WOULD BE CLOSE ENOUGH TO DISRUPT ARRIVAL AND
DEPARTURE TRAFFIC AS IS ALREADY OCCURRING.
SECOND AREA OF POTENTIAL CONVECTIVE FOCUS IS SMALL CLUSTER OF TSRA
SOUTHEAST OF KEAU. BETTER LARGE SCALE MID/UPPER LEVEL FORCING
EXISTS IN THIS AREA...BUT SPC MESOANALYSIS DATA SUGGESTS COMPLEX
IS MOVING INTO A MORE STABLE LOW LEVEL ENVIRONMENT. VIS SATELLITE
SHOWS OUTFLOW PUSHING SOUTH/SOUTHEAST OF THESE STORMS WITH RATHER
STABLE LOOK TO RESULTING CLOUD FIELD AS OPPOSED TO THOSE OVER
IA/IL. STILL CAN NOT DISCOUNT VARIOUS MODEL RUNS THAT DEVELOP
ELEVATED CONVECTION ALONG SOUTH PERIPHERY OF THIS ACTIVITY LATE
THIS EVENING WHICH MAY AFFECT TERMINALS AFTER MIDNIGHT...BUT
CONFIDENCE EXTREMELY LOW IN THIS SCENARIO. THUS HAVE ADJUSTED VCTS
TIMING TO REFLECT APPROACH OF THIS SYSTEM...BUT AM NOT CONFIDENT
ENOUGH TO GO ANY HIGHER THAN VC IN TAFS AT THIS TIME. AS ALWAYS...
WILL MONITOR CONVECTIVE TRENDS CLOSELY...AND WILL AMEND AS TRENDS
BECOME MORE EVIDENT.
RATZER
//ORD AND MDW CONFIDENCE...UPDATED 03Z...
* HIGH CONFIDENCE IN LIGHT/VARIABLE WINDS THIS EVENING.
* LOW CONFIDENCE IN TIMING AND OCCURENCE OF CONVECTION DIRECTLY
AFFECTING INDIVIDUAL TERMINALS LATE TONIGHT AND EARLY SUNDAY.
RATZER
//OUTLOOK FOR ORD/MDW FOR 12Z MONDAY-12Z SATURDAY...UPDATED 00Z...
MONDAY...VFR.
TUESDAY...VFR.
WEDNESDAY...VFR. SLGT CHC TSRA MAINLY LATE.
THURSDAY...VFR. CHC TSRA.
FRIDAY...VFR. CHC TSRA.
RATZER
&&
.MARINE...
401 PM CDT
WEAK HIGH PRESSURE WHICH IS SITUATED ACROSS THE CENTRAL GREAT
LAKES WILL CONTINUE TO SHIFT TO THE EAST TONIGHT WHILE LOW
PRESSURE OVER THE CENTRAL PLAINS CONTINUES TO THE NORTHEAST
REACHING THE WESTERN GREAT LAKES. AS THIS OCCURS...A TIGHT
PRESSURE GRADIENT WILL REMAIN OVER THE FAR NORTHERN PORTIONS OF
THE LAKE HELPING TO PROVIDE SOME ENHANCED WINDS. THIS LOW WILL
CONTINUE TO TRACK NORTHEAST TO SOUTHEAST ONTARIO ON SUNDAY AS A
RIDGE OF HIGH PRESSURE BUILDS EAST ACROSS THE CENTRAL PLAINS. THIS
WILL PROVIDE A SETUP FOR THE WINDS TO GO MORE TOWARDS A NORTHERLY
DIRECTION WITH SPEEDS INCREASING SUNDAY NIGHT OVER THE ENTIRE LAKE
AS A TIGHT PRESSURE GRADIENT SETUPS OVER THE ENTIRE LAKE. THEN
THIS HIGH PRESSURE WILL SHIFT EAST OVER THE CENTRAL GREAT LAKES
THROUGH THE START OF THE WEEK.
RODRIGUEZ
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...EXCESSIVE HEAT WARNING...ILZ023-ILZ032-ILZ033-ILZ039 UNTIL 9 PM
SUNDAY.
HEAT ADVISORY...ILZ019-ILZ020-ILZ021-ILZ022 UNTIL 9 PM SUNDAY.
FLASH FLOOD WATCH...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
ILZ011-ILZ012-ILZ013-ILZ014-ILZ020-ILZ022 UNTIL 7 PM SUNDAY.
IN...FLASH FLOOD WATCH...INZ001-INZ002 UNTIL 7 PM SUNDAY.
HEAT ADVISORY...INZ001-INZ002 UNTIL 9 PM SUNDAY.
EXCESSIVE HEAT WARNING...INZ010-INZ011-INZ019 UNTIL 9 PM SUNDAY.
LM...NONE.
&&Hazardous weather outlook, Jul 23, 4:03 PM CST, 7 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
503 PM CDT SAT JUL 23 2011
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
242215-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
503 PM CDT SAT JUL 23 2011 /603 PM EDT SAT JUL 23 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...TONIGHT.
WEATHER HAZARDS EXPECTED:
THUNDERSTORMS...SOME MAY PRODUCE:
HEAVY RAINFALL WITH FLASH FLOODING.
FREQUENT LIGHTNING.
DAMAGING WINDS IN EXCESS OF 60 MPH.
OPPRESSIVE HEAT AND HUMIDITY.
AREAS AFFECTED AND TIMING:
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS EVENING
ACROSS PORTIONS OF NORTHWESTERN INDIANA. ADDITIONAL SCATTERED
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS PORTIONS
OF NORTHERN ILLINOIS FROM EASTERN IOWA THIS EVENING.
A SECOND AREA OF THUNDERSTORMS MAY DEVELOP LATER THIS EVENING
ACROSS NORTHERN IOWA. SHOULD THESE THUNDERSTORMS DEVELOP...THE
COMPLEX OF THUNDERSTORMS COULD TRACK ACROSS NORTHERN ILLINOIS
AND NORTHWESTERN INDIANA LATER TONIGHT. IT APPEARS THAT THE
BEST AREAS THAT MAY BE IMPACTED BY THESE THUNDERSTORMS WILL BE
SOME OF THE SAME AREAS ALREADY HIT BY HEAVY RAINFALL OVER THE
PAST FEW DAYS.
THE DANGEROUS HEAT AND HUMIDITY WILL CONTINUE...ESPECIALLY
SOUTH OF INTERSTATE 80.
DISCUSSION:
DUE TO THE HEAVY RAINFALL PRODUCED THIS MORNING ACROSS NORTHERN
ILLINOIS AND THE FACT THAT ADDITIONAL HEAVY RAINFALL IS
POSSIBLE LATER TONIGHT INTO SUNDAY ACROSS THE SAME
AREAS...THERE IS A HIGH THREAT FOR ADDITIONAL FLASH FLOODING.
MUCH IF NOT ALL OF ANY RAINFALL THAT FALLS ACROSS NORTHERN
ILLINOIS WILL BE CONVERTED TO RUNOFF DUE TO THE SATURATED
GROUND. THIS RUNOFF COULD EASILY OVERWHELM SMALL STREAMS AND
DRAINAGE BASINS.
ALSO DUE TO THE HEAVY RAINFALL OVER THE PAST 48 HOURS LOCATIONS
ON THE DES PLAINES RIVER HAVE RAPIDLY REACHED FLOOD STAGE AND
WILL CONTINUE TO RISE THROUGH THIS EVENING.
LOCATIONS ALONG AND SOUTH OF INTERSTATE 80 SHOULD SEE VERY WARM
TEMPERATURES TONIGHT...WITH LOWS ONLY DROPPING INTO THE MID TO
UPPER 70S.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
LOCATIONS SOUTH OF INTERSTATE 80 WILL SEE HEAT INDEX VALUES OF
110 TO 115 DEGREES ON SUNDAY.
LOCATIONS ALONG THE INTERSTATE 80 CORRIDOR WILL SEE HEAT INDEX
VALUES OF AROUND 105 TO 110 DEGREES ON SUNDAY.
THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS SUNDAY AND AGAIN
WEDNESDAY THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY THROUGH TONIGHT...ESPECIALLY
FOR FLASH FLOODING.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ740>745-242215-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
503 PM CDT SAT JUL 23 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.
.DAY ONE...TONIGHT.
THERE IS A CHANCE OF STORMS CAUSING WIND GUSTS IN EXCESS OF 35
KNOTS AND FREQUENT LIGHTNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS SUNDAY AND AGAIN
WEDNESDAY THROUGH FRIDAY.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-242215-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
503 PM CDT SAT JUL 23 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.
.DAY ONE...TONIGHT.
THERE IS A CHANCE OF STORMS CAUSING WIND GUSTS IN EXCESS OF 35
KNOTS AND FREQUENT LIGHTNING. THE STRONGEST STORMS ARE LIKELY
OVER THE SOUTHERN PORTIONS OF THE LAKE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS SUNDAY AND AGAIN
TUESDAY NIGHT THROUGH FRIDAY.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
KJB
In the hours before
Local storm report, Jul 23, 8:27 PM CST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
927 PM CDT SAT JUL 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 PM TSTM WND DMG KENTLAND 40.77N 87.45W
07/23/2011 NEWTON IN TRAINED SPOTTER
2 INCH BRANCHES DOWN.
&&
BNLocal storm report, Jul 23, 9:24 PM CST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1024 PM CDT SAT JUL 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND DMG KENTLAND 40.77N 87.45W
07/23/2011 NEWTON IN LAW ENFORCEMENT
TREE DOWN IN KENTLAND. TIME ESTIMATED.
&&
MDBSpecial weather statement, Jul 23, 10:27 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1127 PM CDT SAT JUL 23 2011
ILZ011>014-020-022-240530-
COOK IL-DE KALB IL-DUPAGE IL-KANE IL-KENDALL IL-WILL IL-
1127 PM CDT SAT JUL 23 2011
...SPECIAL WEATHER STATEMENT...
AT 1123 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM LOMBARD TO SUGAR GROVE TO
WATERMAN INCLUDING THE INTERSTATE 88 CORRIDOR FROM NEAR AURORA
EASTWARD...MOVING EAST AT 20 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...CONTINUOUS
CLOUD TO GROUND LIGHTNING...EXTREMELY HEAVY DOWNPOURS...ARE EXPECTED
WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
WARRENVILLE... LOMBARD... GLEN ELLYN...
WHEATON... MONTGOMERY... WATERMAN...
LITTLE ROCK... WINFIELD... OSWEGO...
BATAVIA... ADDISON... PLANO...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. HEAVY
RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES...
VIADUCTS...UNDERPASSES...CREEKS AND DRAINAGE AREAS. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4208 8770 4162 8753 4162 8785 4164 8870
4183 8888 4199 8862
MDBLightning, Du Page
- When
- July 23, 11:42 PM CST
- Where
- Du Page County, Naperville
- Property damage
- $300,000
- Reported by
- Newspaper
- Coordinates
- 41.780, -88.150
A home in the 5400 block of Switch Grass Lane was uninhabitable after suffering fire damage caused by lightning.
Thunderstorm Wind, La Salle
- When
- July 24, 5:50 AM CST to 5:55 AM CST
- Where
- La Salle County, Mendota
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 41.550, -89.120
Numerous trees and power lines were blown down. A limb fell on a vehicle. Corn was flattened near town.
Thunderstorm Wind, La Salle
- When
- July 24, 6:30 AM CST
- Where
- La Salle County, Marseilles
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.330, -88.720
Wind gusts were estimated to 60 mph.
Lightning, La Salle
- When
- July 24, 7:00 AM CST
- Where
- La Salle County, Ottawa
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 41.350, -88.850
Lightning damaged the chimney of the historic Reddick Building, which was built in the 1850s. Falling bricks damaged an air conditioner and broke a window.
Lightning, Du Page
- When
- July 24, 7:11 AM CST
- Where
- Du Page County, Naperville
- Property damage
- $200,000
- Reported by
- Newspaper
- Coordinates
- 41.780, -88.150
A home in the 2500 block of Freeland Court was uninhabitable due to fire damage caused by lightning.
Lightning, Cook
- When
- July 24, 9:00 AM CST
- Where
- Cook County, 0.33 mi W of Villa West
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 41.630, -87.826
Lightning ignited a fire in the attic of a home at 84th and Country Club Lane.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Michigan, July 23, 20112 deaths · 1 injured · 1 event
- Flash Flooding and Damaging Winds in Mississippi, July 23 to 25, 2011$433,000 · 50 kt wind · 27 events
- Flash Flooding and Hail in North Dakota, July 23, 2011$522,000 · 78 kt wind · 19 events
- Damaging Winds and Lightning Strikes in Massachusetts, July 23, 20111 injured · $300,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Minnesota, July 23, 20112 injured · $60,000 · 1.25 in hail · 14 events
- Hail and Damaging Winds in Ohio, July 23, 2011$111,000 · 50 kt wind · 12 events
- Damaging Winds and Lightning Strike in Arkansas, July 23 to 25, 2011$106,000 · 52 kt wind · 9 events
- Damaging Winds in Iowa, July 23, 2011$99,000 · 61 kt wind · 7 events
- Flash Flood and Damaging Winds in Iowa, July 23, 2011$100,000 · 75 kt wind · 3 events
- Flash Flood and Damaging Winds in Arizona, July 23, 2011$80,000 · 52 kt wind · 3 events
- Flash Flood in West Virginia, July 23, 2011$40,000 · 1 event
- Damaging Winds in Iowa, July 23, 2011$35,000 · 57 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338702, 333860, 333868, 339102, 338703, 339101.